Illinois, 2022

Tornado and Hail in Illinois, April 30, 2022

April 30, 2022 · NWS ILX · 16 events in 7 counties and zones

A cold front triggered a line of strong to severe thunderstorms across central Illinois during the late afternoon and evening of April 30th. One of the storms spawned a brief rain-wrapped tornado in rural McLean County southwest of Colfax.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cold front triggered a line of strong to severe thunderstorms across central Illinois during the late afternoon and evening of April 30th. One of the storms spawned a brief rain-wrapped tornado in rural McLean County southwest of Colfax. No damage was reported. Other storms along the line produced hail as large as half dollars and a few damaging wind gusts. The storms primarily impacted locations from the I-55 corridor eastward to I-57 before weakening as they tracked further east later in the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 30, 1:32 PM CST, 3 hours 1 minute earlier.

Area forecast discussion, Apr 30, 1:32 PM CST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Lincoln IL
232 PM CDT Sat Apr 30 2022

.SYNOPSIS...
Issued at 232 PM CDT Sat Apr 30 2022

Severe weather is expected this afternoon across central IL.
Thunderstorms are expected to form in central IL and move
northeast this afternoon. Eventually, this activity is expected to
develop into a line of thunderstorms and move east across east-
central IL late this afternoon and into the evening hours. An
active week is expected next week with periods of precipitation
and near to slightly below average temperatures.

&&

.SHORT TERM...(This evening through Sunday)
ISSUED AT 232 PM CDT Sat Apr 30 2022

Currently, we have a warm front lifting north of the area this
afternoon with an upper level low off to the west over IA and
broad, difluent flow over IL. The ILX 18Z sounding showed a strong
cap still in place, but that cap eroding and initiation is
starting to take place across the area ahead of the cold front.
The hi-res suite of models favor discrete cells developing into a
QLCS over the course of the day. As of 19Z, the effective shear
is around 50kts and MLCAPE is around 1000 J/kg in the
southwestern forecast area. Expect CAPE to still increase to the
1000-2000 J/kg realm and shear profiles to favor supercell
development initially. A Tornado Watch was recently issued for
nearly the entire forecast area through 8 PM. Based on the latest
guidance, expect the storms to have pushed off to the east into IN
by around 8 PM.

Winds have been breezy from the south today and expect them to
stay up tonight, with the cold front pushing through the area and
into IN this evening. Temps will be a bit cooler tomorrow with
increasing clouds and highs mostly in the 60s.

&&

.LONG TERM...(Sunday night through Saturday)
ISSUED AT 232 PM CDT Sat Apr 30 2022

On Sunday night, the upper low will be to the north moving through
northern MI, with weak ridging approaching from the west. Expect
dry conditions with highs in the upper 60s early on Monday before
another upper wave moves in from the west. Severe weather is not
expected at this time with this system. However, the probability
of precipitation with this system is nearly 100% across the
entire area Monday night and early Tuesday.

The pattern stays active with another system moving across the
Southern Plains and into the mid MS River Valley by the end of the
week. There is a fair chance for severe weather with this system,
however it may stay to the south of central IL. Temperatures will
be near to slightly below average during this period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1232 PM CDT Sat Apr 30 2022

MVFR cigs have developed across the area today. Expect
thunderstorm activity to develop within the next hour or so.
Expect MVFR cigs off and on today along with TSRA and perhaps MVFR
vis with the rain as well. The activity is expected to develop in
the PIA/SPI/BMI area and drift NE...and eventually develop into a
line of storms that will sweep east...affecting DEC and CMI as
well. The activity should clear the state by around 01Z. There
should be a period of clearing before MVFR cigs move into the area
towards morning. Winds stay up a bit from the SW tonight also.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Knutsvig
SHORT TERM...Knutsvig
LONG TERM...Knutsvig
AVIATION...Knutsvig
Hazardous weather outlook, Apr 30, 2:10 PM CST, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
310 PM CDT Sat Apr 30 2022

ILZ028>031-037-038-042>046-048-051>057-061>063-066>068-071>073-
011100-
Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-De Witt-
Douglas-Edgar-Effingham-Jasper-Lawrence-Logan-Macon-Marshall-
McLean-Menard-Moultrie-Peoria-Piatt-Richland-Sangamon-Shelby-
Stark-Tazewell-Vermilion-Woodford-
310 PM CDT Sat Apr 30 2022

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms are expected through sunset. Some of the
storms will be severe, capable of producing damaging wind gusts
in excess of 60 mph, hail, and possible tornadoes.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Additional thunderstorms are possible Monday night into Tuesday.
It is too early to determine the threat for severe weather at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely. West of I-57, activation is most
likely before 6 pm. Near and east of I-57, activation is most
likely between 4 pm and 8 pm.

ILZ027-036-040-041-047-049-050-011100-
Cass-Fulton-Knox-Mason-Morgan-Schuyler-Scott-
310 PM CDT Sat Apr 30 2022

This Hazardous Weather Outlook is for portions of west central
Illinois.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms are possible during the late afternoon,
with the threat diminishing by 6 pm. Some of the storms will be
strong to locally severe, capable of producing damaging wind
gusts in excess of 60 mph, hail, and a tornado or two.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Additional thunderstorms are possible Monday night into Tuesday.
It is too early to determine the threat for severe weather at this
time.

Lingering flooding on the Illinois River from Havana to Beardstown
is expected to subside during the second half of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon through 6 pm.

Geelhart

In the hours before

Special weather statement, Apr 30, 3:33 PM CST, 1 hour before
Special Weather Statement
National Weather Service Lincoln IL
433 PM CDT Sat Apr 30 2022

ILZ029>031-037-302200-
Tazewell-Marshall-Peoria-Woodford-
433 PM CDT Sat Apr 30 2022

...A strong thunderstorm will impact portions of Marshall,
northwestern Woodford, north central Tazewell and northeastern Peoria
Counties through 500 PM CDT...

At 433 PM CDT, Doppler radar was tracking a strong thunderstorm over
West Peoria, or near Peoria, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Washington, Germantown Hills, Spring Bay and Bay View Gardens
  around 445 PM CDT.

Other locations in the path of this storm include Chillicothe,
Metamora, Rome and Washburn.

This includes the following highways...
 Interstate 39 between mile markers 28 and 40.
 Interstate 474 between mile markers 0 and 12.
 Interstate 74 between mile markers 86 and 97.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 PM CDT for central
Illinois.

&&

LAT...LON 4111 8934 4110 8905 4093 8905 4092 8904
      4060 8961 4071 8973
TIME...MOT...LOC 2133Z 223DEG 33KT 4070 8959

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

25

The radar

The Lincoln radar (KILX), 59 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

13 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Sangamon

When
April 30, 4:33 PM CST to 4:38 PM CST
Where
Sangamon County, 3 mi E of Chatham
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.670, -89.644

Thunderstorm Wind, McLean

When
April 30, 4:40 PM CST to 4:41 PM CST
Where
McLean County, 1 mi N of Stanford
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.444, -89.230

Hail, Logan

When
April 30, 4:53 PM CST to 4:58 PM CST
Where
Logan County, 2 mi SW of Atlanta
Measured
1.25 in hail
Reported by
Public
Coordinates
40.249, -89.257

Thunderstorm Wind, Christian

When
April 30, 4:57 PM CST to 5:02 PM CST
Where
Christian County, 1 mi SW of Sicily
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.570, -89.513

A few shingles were blown off a home and large tree branches were knocked down.

Hail, Christian

When
April 30, 4:57 PM CST to 5:02 PM CST
Where
Christian County, 1 mi SW of Sicily
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
39.570, -89.513

Hail, Logan

When
April 30, 5:13 PM CST to 5:18 PM CST
Where
Logan County, Atlanta
Measured
1 in hail
Reported by
Public
Coordinates
40.270, -89.230

Hail, Christian

When
April 30, 5:26 PM CST to 5:31 PM CST
Where
Christian County, 1 mi NE of Taylorville
Measured
0.75 in hail
Reported by
Public
Coordinates
39.560, -89.287

Hail, McLean

When
April 30, 5:31 PM CST to 5:36 PM CST
Where
McLean County, 1 mi WNW of Downs
Measured
0.75 in hail
Reported by
Public
Coordinates
40.406, -88.888

Hail, Christian

When
April 30, 5:40 PM CST to 5:45 PM CST
Where
Christian County, 0.87 mi NE of Palmer
Measured
1 in hail
Reported by
Public
Coordinates
39.460, -89.410

Hail, Christian

When
April 30, 5:44 PM CST to 5:49 PM CST
Where
Christian County, 1 mi NE of Taylorville
Measured
1 in hail
Reported by
Public
Coordinates
39.560, -89.287

Tornado, McLean

When
April 30, 5:46 PM CST to 5:47 PM CST
Where
McLean County, 2.97 mi SW of Colfax to 2.7 mi SW of Colfax
Rating
EFU
Path length
0.31 mi
Path width
30 yd
Reported by
Trained Spotter
Coordinates
40.540, -88.660

A tornado touched down in an open field south of 1800 North and just west of North 3200 East Road about 3 miles southwest of Colfax at 6:46 PM CDT. It tracked north-northeastward and became shrouded in rain before quickly dissipating by 6:47 PM CDT. No damage was observed.

Hail, Macon

When
April 30, 6:02 PM CST to 6:07 PM CST
Where
Macon County, Mt Zion
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.770, -88.880

Hail, Macon

When
April 30, 6:18 PM CST to 6:23 PM CST
Where
Macon County, 1 mi SE of Mt Zion
Measured
1.25 in hail
Reported by
Public
Coordinates
39.760, -88.867

Hail, Piatt

When
April 30, 6:30 PM CST to 6:35 PM CST
Where
Piatt County, Bement
Measured
1 in hail
Reported by
Public
Coordinates
39.920, -88.570

Hail, Champaign

When
April 30, 6:42 PM CST to 6:47 PM CST
Where
Champaign County, Ivesdale
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.930, -88.450

Hail, Champaign

When
April 30, 6:56 PM CST to 7:01 PM CST
Where
Champaign County, Savoy
Measured
0.75 in hail
Reported by
Public
Coordinates
40.050, -88.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyThe tornado archive for Illinois, 2022Warnings in Illinois, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1020527, 1020540, 1020528, 1020539, 1020541, 1020529, 1020530, 1020531, 1020532, 1020533, 1020545, 1020534, 1020535, 1020536, 1020537, 1020538.